Can stiff joints be treated on Bevacizumab? - My Ovacome

My Ovacome

14,706 members17,268 posts

Can stiff joints be treated on Bevacizumab?

Ova-whelmed profile image
Ova-whelmed

Hi I'm Bevacizumab for maintenance of stage 4 OC. As the treatment has gone on I have found that the stiffness in my joints has got worse and worse. I'm scheduled to be on this until December.

I have been doing some stretches ( yoga with Adrianne) which is helpful.Does anyone have any other ways of dealing with this?

20 Replies

My Avastin maintenance is due to finish in Oct for stage 4PPC (18 of them by then) I too have had an accumlative affect from the drug. Factoring in scheduled stretching ad part of my day with a short walk . It is sometimes very hard to motivate due to the fatigue but I feel the benefit so that keeps me going. Also I am prepared to take pain relief in the first week post treatment and find this helps too. X

Thanks for your reply I also find it beneficial to keep moving but the fatigue is hitting me now. What pain relief do you use? X

The most effective is Codeine for me. (Co codamol used on its own) I only use it if I am particularly suffering as it does cause me bowel probs but generally I'll take paracetamol before I go out for a walk .

Hi OVA-whelmed,

Don’t expect your oncologist to deal with this. I went to a rheumatologist privately for my joint pains on Avastin (£60 per consultation) and worth the money. Neither consultant confirmed Avastin was the cause but I got meds and physio.

Iris x

I think a lot of us on Avastin have suffered with stiff joints. I eventually only had 14 out of 18 treatments. My joints couldn't take it any longer. I had tendonitis, stiff joints, inflammation in my achilles. My shoulders seized up, and my hands kept seizing up over night, my wrists kept feeling sprained and I could hardly walk. I was referred to Rheumatology. I had two injections of cortisol in both of my shoulders. It eased the pain somewhat and one shoulder slowly loosened but the other didn't budge.

Thankfully a year on, my inflammation has reduced and I am able to walk better. My hands do not seize up as much, and I no longer have two frozen shoulders, I have one partial frozen shoulder. In my case, my joints seem to have got better but it has taken a very long time. I seemed to have plateaued now, so not healed entirely, but definitely much better.

I found hot baths, Voltarol gel, and the herb bean bag warmers that you pop in the microwave, all helped a little - and of course moving my joints - but yes, that's a catch 22 when you're suffering with fatigue. I went on amazon and bought a herb/bean shoulder pad that goes in the microwave and sits over both shoulders, and sometimes I'd wrap the whole thing around my hands.

All the best.

Lisa.

Can I ask if you are still on Avastin and if not how long did it take after last treatment for the side effects to reduce? TIA.

Hi Tia,

I stopped Avastin in Sep 2020.

One of my shoulders started to improve a few months ago.. the other is still partially frozen but I do have more movement in it than I used to have.

My hands started easing up a couple of months ago - they're still stiff but not as bad as they used to be.

And only in the last few weeks have things eased up with my right achilles. I would say that different parts of my body started easing up from March onwards.

Such a relief to be able to walk without being in pain. Although, first thing in the morning I still have to do the sideways descent down the stairs... until my ankles and achilles warm up.

Whilst I was still having Avastin, I was prescribed Etoricoxib for inflammation, from my rheumatology consultant. I tried it and initially it did not seem to make any difference and then it started causing me to have upset tummy. so I stopped. But I decided to try it again. I took it a couple of months back just for a couple of weeks... I'm not sure if it was pure coincidence, but things started easing up a couple of weeks after taking it. I've stopped taking it now because I never wanted to take it long term as my GP said that it can cause heart disease and generally GP'S are reluctant to prescribe it.

Lisa

Thanks for your reply. Reassuring that some of these side affects may settle once Avastin stops. I'll make a note of that medication too. 😀

Thanks for getting back to me Lisa, I'm sorry you hard such a hard time I will look into some heat pads. I do get some pain in my shoulders but I find its mainly my ankles that cause me the most trouble. The early morning dash to the loo has a new level of urgency when your ankles have seized up overnight!

Thanks

Liz x

Hi Liz, occasionally I wore ankle supports too - fairly inexpensive on Amazon. They helped ease the strain on my ankles.

All the best

Lisa x

... I know that hobbling loo dash! And the sideways crab walk down the stairs!

God yes!! The sideways crab walk is the pits.

Hi, I also had a huge amount of stiffness and aches when on Avastin. I go to free online cancer at Triyoga ( just Google) with Vicky Fox. She is wonderful as completely gears classes for cancer patients/ survivors, doing lots of lymph work/ having awateiof picc line etc etc. Also I did daily Epsom salt bath and had massages( which I don't think helped). Stiffness has eased since off Avastin. Good luck xxx

Ova-whelmed profile image
Ova-whelmed in reply to SASSY196

Thanks for the top I will try her.

I go for massage. Hot stones if you can find that. Some insurance co’s cover MED massage if your doc will write an Rx. Also, being in the pool helps- nothing hurts in the pool!

Ova-whelmed profile image
Ova-whelmed in reply to Leniko

God I long for a massage

I have also been using titanium MED patches (Amazon). They really do help me!

Hi. I am sorry you are having problems. I am on treatment 15 of 18 (due to finish on 6 August). I was okay at first as I I had a few breaks for high blood pressure and my op, but once I started back regularly I did really start to ache - not agony but really stiff and painful to start moving in the morning or after I had been sitting down for a while. Then at around treatment 12 the aches stopped out of the blue as if my body had just got used to the drug. I do have one problem shoulder but my physio thinks it was caused by over-reaching when cutting down a very tall shrub!

I may have just been very lucky with this but fingers crossed you find the same.

Lesley x

Ova-whelmed profile image
Ova-whelmed in reply to LesleyGB

I hope i have a similar experience

I had my last Avastin treatment 10 days ago and am really hoping all the aches start to fade away at some point. The last treatment followed by some very light gardening has left my wrists feeling very tender, to add to the stiff neck and sore heels & ankles! I take co-codamol when it’s too bad to get to sleep - that takes enough of the worst of it away so I can sleep, but I can’t remember the last time nothing hurt!

You may also like...